Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 157, NWS Amarillo, TX

July 14, 2009Hansford County, Sherman County, Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 14, 2009, 6:40 PM CDT for Hansford County, Sherman County, Texas; Texas County, Oklahoma. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2009, 6:40 PM CDT (23:40 UTC)
Expired
Jul 14, 2009, 7:45 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Texas County, OK, Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:10 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 14, 6:10 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT TUE JUL 14 2009

.UPDATE...
UPDATED TO INCREASE COVERAGE OF POPS THROUGH EVENING HOURS BASED ON
CURRENT TRENDS. ACTIVITY SHOULD DIMINISH GRADUALLY AFTER SUNSET.

SJOHNSON

&&

.AVIATION...
SHRA AND TSRA ACTIVITY EXPECTED EARLY IN THIS TAF PERIOD THEN
DIMINISHING AFTER 9 PM. TSRA CHANCES RETURN ON WEDNESDAY AFTERNOON
AND COULD AFFECT KAMA...KDHT AND KGUY.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT TUE JUL 14 2009/

DISCUSSION...
CONVECTION ALREADY DEVELOPING EARLY THIS AFTERNOON OVER THE WESTERN
OK AND NORTHWEST TX PANHANDLE IN RESPONSE TO SHORTWAVE TROUGH
TRACKING EAST OUT OF NM. ALSO...SURFACE TROUGH ACROSS EASTERN NM WITH
FRONTAL BOUNDARY STRETCHING FROM NORTHEAST TO SOUTHWEST ACROSS
NORTHWEST KS INTO CO. FEEL THAT CONVECTION THIS EVENING AND POSSIBLY
INTO THE LATE NIGHT HOURS TONIGHT WILL BE CONFINED TO THE OK AND
NORTHERN TX PANHANDLES...SO WILL FOCUS POPS IN THAT AREA. UPPER HIGH
WEDNESDAY RETREATS BACK INTO NM AND THEN OVER THE SOUTHWESTERN STATES
BY THURSDAY. NORTHWESTERLY FLOW ALOFT AND SHORTWAVE ENERGY WILL ALLOW
FOR CONVECTION OVER THE HIGHER TERRAIN OF CO AND NM TO PROPAGATE
SOUTHEAST INTO THE PANHANDLES MAINLY DURING THE AFTERNOON AND
NIGHTTIME HOURS. ALSO...COLD FRONT OVER CO AND KS WILL DROP SOUTH
INTO THE OK AND NORTHERN TX PANHANDLE BY 12Z WEDNESDAY...AND THEN
STALL OVER THE TX PANHANDLE BETWEEN 18Z WEDNESDAY AND 00Z THURSDAY.
FRONT EXPECTED TO REMAIN OVER THE TX PANHANDLE THROUGH THURSDAY UNTIL
REINFORCING SURGE OF COOLER AIR AND INCREASED CONVECTION FINALLY
PUSHES THE FRONT SOUTH OF THE PANHANDLES THURSDAY NIGHT.

MADE SOME TWEAKS TO THE POPS...WINDS AND TEMPS THIS WEEK.
OTHERWISE...ONGOING GRIDS AND FORECAST ON TRACK WITH NOT MUCH CHANGE
NEEDED. WITH THE UPPER HIGH WEST OF THE FORECAST AREA LATE THIS WEEK
INTO EARLY NEXT WEEK...CHANCES FOR NORTHWESTERLY FLOW CONVECTION
CONTINUES. UNSEASONABLY WARM CONDITIONS AHEAD OF THE COLD FRONT
WEDNESDAY AND THURSDAY...THEN MORE SEASONABLE CONDITIONS LATE IN THE
WEEK THROUGH EARLY NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
FIRE WEATHER CONCERNS EXPECTED TO PERSIST THROUGH THURSDAY AHEAD OF A
SLOW MOVING COLD FRONT OR STATIONARY FRONT. VERY WARM CONDITIONS WITH
MIN RH VALUES IN THE 15 TO 25 PERCENT RANGE AHEAD OF THE FRONT ACROSS
THE SOUTHERN HALF OF THE TX PANHANDLE WEDNESDAY AND THURSDAY MAY LEAD
TO ELEVATED FIRE WEATHER CONCERNS ONCE AGAIN. INCREASE CHANCES FOR
PRECIP AND THE FRONT PUSHING THROUGH ALL OF THE PANHANDLES BRINGING
MUCH MORE SEASONABLE CONDITIONS TO ALL OF THE PANHANDLES BY FRIDAY
INTO EARLY NEXT WEEK WILL HELP TO ALLEVIATE THE FIRE WEATHER
CONCERNS.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/16
Hazardous weather outlook, Jul 14, 3:49 PM CDT, 2 hours 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT TUE JUL 14 2009

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
349 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON
DUE TO BRISK SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES...AND DRYING
FUELS. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH EARLY
EVENING.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA PANHANDLE AND
NORTHWEST HALF OF THE TEXAS PANHANDLE THIS AFTERNOON...THEN ACROSS
THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
NIGHT...FRIDAY NIGHT THROUGH SATURDAY NIGHT...SUNDAY NIGHT AND MONDAY
NIGHT ACROSS MOST SECTIONS OF THE PANHANDLES. SOME THUNDERSTORMS
WHICH DEVELOP DURING THESE PERIODS MAY BECOME STRONG TO MARGINALLY
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS. THERE WILL ALSO
BE A POTENTIAL FOR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Jul 14, 2:05 PM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
205 PM CDT TUE JUL 14 2009

OKZ001-141945-
CIMARRON OK-
205 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT FOR CIMARRON COUNTY.

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BOISE CITY...MOVING EAST AT
10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

JOHNSON
Special weather statement, Jul 14, 3:25 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT TUE JUL 14 2009

OKZ001-142100-
CIMARRON OK-
325 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR CIMARRON COUNTY.

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BOISE CITY...MOVING EAST AT
20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

JOHNSON
Special weather statement, Jul 14, 6:16 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT TUE JUL 14 2009

OKZ002-TXZ002-003-150000-
TEXAS OK-SHERMAN TX-HANSFORD TX-
616 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR NORTHERN
HANSFORD...NORTHEAST SHERMAN AND SOUTH CENTRAL TEXAS COUNTIES.

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF GOODWELL...MOVING NORTHEAST AT
10 MPH.

WIND GUSTS AROUND 50 MPH AND UP TO ONE HALF INCH SIZE HAIL ARE
POSSIBLE.

RN
Special weather statement, Jul 14, 6:29 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT TUE JUL 14 2009

TXZ006-007-011-012-150015-
HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
629 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR NORTHWEST
POTTER...NORTHEAST OLDHAM...SOUTHWEST MOORE AND SOUTHEAST HARTLEY
COUNTIES.

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES WEST OF FOUR WAY...MOVING
EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:49 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.